Advertisement

Almost Interpolation and Radial Basis Functions

  • Alain Le Méhauté
Conference paper
Part of the International Series of Numerical Mathematics book series (ISNM, volume 145)

Abstract

After a review of some basic facts for Radial Basis Interpolation, we introduce the idea of almost interpolation for RBF, and show that in this setting it is possible to enlarge quite a lot the set of basic radial functions that can be used as basis. Our main result provides a Schoenberg-Whitney type condition for almost interpolation sets.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    N. Aronszajn: Theory of reproducing kernelsTrans. Amer. Math. Soc. 68 (1950), 337–404.CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    M. Atteia: Hilbertian Kernels and Spline Functions, North—Holland, Amsterdam, 1992.Google Scholar
  3. 3.
    S. Bergman: The Kernel Function and Conformal Mapping, Math. Surveys AMS V (1950).CrossRefGoogle Scholar
  4. 4.
    A. Bouhamidi, A. Le Méhauté: Multivariate interpolating (m,l,$) splines, Adv. Comput. Math. 11 (1999), 287–314.CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    M. D. Buhmann: Radial functions on compact support, Proc. Edinburgh Math. Soc. 41 (1998), 33–46.zbMATHMathSciNetGoogle Scholar
  6. 6.
    M. D. Buhmann. Radial basis functions, Acta Numerica (2000), 1–38.Google Scholar
  7. 7.
    O. Davydov: On almost interpolation, J. Approx. Theory 91 (1997), 398–418.CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    O. Davydov, M. Sommer, H. Strauss: Locally linearly independent systems and almost interpolation, In: Multivariate Approximation and Splines, G. Nürnberger, J. W. Schmidt, G. Walz (eds.), Birkhäuser, Basel, 1997.Google Scholar
  9. 9.
    J. Duchon: Interpolation des fonctions de deux variables suivant le principe de la flexion des plaques minces, RAIRO Anal. Numer. 10 (1976), 5–12.MathSciNetGoogle Scholar
  10. 10.
    N. Dyn, D. Levin, S. Rippa: Numerical procedures for global surface fitting of scattered data by radial functions,SIAM J. Sci. Statist. Comput. 7 (1986), 639–659.CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    M. Floater, A. Iske: Multistep scattered data interpolation using compactly supported radial basis functions,J. Comput. Appl. Math. 73 (1996), 65–78.CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    K. Guo, S. Hu, X. Sun: Conditionally positive definite functions and Laplace-Stieltjes integral, J. Approx. Theory 74 (1993), 249–265.Google Scholar
  13. 13.
    R. L. Hardy: Multiquadric equations of topographic and other irregular surfaces, J. Geophys. Res. 76 (1971), 1905–1915.CrossRefGoogle Scholar
  14. 14.
    E. Kansa: A strictly conservative spatial approximation scheme for the governing engineering and physics equations over irregular regions and inhomogeneous scattered nodes, UCRI 101634, Lawrence Livermore National Laboratory (1989).Google Scholar
  15. 15.
    E. Kansa: Multiquadrics. A scattered data approximation scheme with applications to computational fluid dynamics. I. Surface approximation and partial derivatives estimates, II. Solutions to parabolic, hyperbolic and elliptic PDE’s., Comput. Math. Appl. 19 (1990), 127–145 and 147–161.CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    A. Le Méhauté: Inf-convolution and radial basis functions, in: New Developments in Approximation Theory, M. W. Müller, M. Buhmann, D. Mache, M. Felten (eds.), ISNM, vol. 132 Birkhäuser, Basel, (1999)Google Scholar
  17. 17.
    A. Le Méhauté: Approximation par splines Hilbertiennes, Cours de DEA, Postgraduate lectures, Université de Nantes, 2002.Google Scholar
  18. 18.
    W. R. Madych, S. A. Nelson: Multivariate interpolation and conditionally positive definite functions, J. Approx. Theory and its Applications 4 (1988), 77–89.zbMATHMathSciNetGoogle Scholar
  19. 19.
    C.Micchelli: Interpolation of scattered data: distance matrices and conditionally positive definite functions, Constr. Approx. 2 (1986), 11–22.CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    T. Poggio, F. Girosi: Networks for approximation and learning, in: Proceed. IEEE 78 (9) (1990), 1481–1497.CrossRefGoogle Scholar
  21. 21.
    M. Powell: The theory of radial basis functions approximation in 1990, in: Advances in Numerical Analysis 2 (1992), 105–208.Google Scholar
  22. 22.
    R. Schaback: Reconstruction of multivariate functions from scattered data,manuscript.Google Scholar

Copyright information

© Springer Basel AG 2003

Authors and Affiliations

  • Alain Le Méhauté
    • 1
  1. 1.Laboratoire Jean LerayUMR 6629 CNRS & Université de NantesNantesFrance

Personalised recommendations